Colorado, 2021Drought in Colorado, April 1 to 30, 2021
April 1 to 30, 2021 · NWS GJT · 21 events in 21 counties and zones
Drought conditions worsened slightly across portions of northwest Colorado in response to areas of above normal temperatures and below normal precipitation during the month of April. Elsewhere, drought status remained unchanged through the end of April as a result of the aforementioned conditions.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions worsened slightly across portions of northwest Colorado in response to areas of above normal temperatures and below normal precipitation during the month of April. Elsewhere, drought status remained unchanged through the end of April as a result of the aforementioned conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 8:28 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 31, 8:28 PM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
928 PM MDT Wed Mar 31 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 155 PM MDT Wed Mar 31 2021
Not a cloud in the sky is currently detectable via satellite
imagery, making for a clear cut picture of the snow capped
mountains across eastern Utah and western Colorado. The ridge of
high pressure responsible for clearing skies and warming trend
will slide overhead tonight. Minimal cloud cover and calm winds
support another night of decent radiational cooling, though, warm
air advecting into the region will prevent low temperatures from
dropping as cold as observed last night.
Winds shift to the southwest on Thursday, as a closed low becomes
ingested into the broad ridge and lifts towards the Desert
Southwest. This will enhance warm air advection and allow
Thursday's high temperatures to rise another 5 to 10 degrees
warmer than today. Cloud cover will start to invade the Four
Corners region Thursday evening ahead of the approaching wave,
which will moderate overnight lows Thursday night as moisture
streams in aloft.
.LONG TERM...(Friday through Wednesday)
Issued at 155 PM MDT Wed Mar 31 2021
On Thursday night, the closed low pressure trapped under the
expansive ridge will move ashore in southern Cal. During the day
Friday it will track northeastward over the Desert Southwest
causing the winds to increase, but nothing like the last system.
The low pressure will not provide much lift, but moisture will try
to advect into the area in the southwest flow. As of now it
appears that the moisture might not be enough to overcome the warm
and dry surface conditions. Perhaps a few light showers develop
over the peaks mainly in the San Juans, but mid/high level clouds
is more likely. On Friday night that system exits the region
allowing the ridge to reach it's full potential over the weekend.
Under this ridge temperatures will continue to rise with highs
nudging 80 degrees, and low-to-mid 60's for mountain towns. The
warmest day will be Sunday or maybe Monday depending on the speed
of the next low pressure in the Pacific Northwest. Not much has
changed with the models regarding this next system. There are
still some differences in how the low weakens over eastern Pacific
before it lifts inland back into the main flow as an open
wave/trough. Overall the GFS is more progressive than the ECMWF,
and slower seems to verify more often. Regardless the ridge will
have to break down, and most of the ensemble guidance shows
temperatures cooling down by Tuesday. Still plenty of time for
changes.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 928 PM MDT Wed Mar 31 2021
Widespread VFR conditions will prevail at all TAF sites for the
next 24 hours with typical diurnal winds. High clouds may begin
to infiltrate the region late in the period as upper level flow
shifts to the southwest, but will pose no threat to aviation.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Mar 31, 1:51 AM MST, 22 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
251 AM MDT Wed Mar 31 2021
COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
251 AM MDT Wed Mar 31 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated thunderstorm development is possible Friday afternoon in
the eastern San Juan mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, San Juan River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April. Exceptional (D4) drought conditions persisted across the southwest portion of the zone while the extreme (D3) drought remained in the central portion of the zone through the end of the month. The severe (D2) category remained across the far northeast portion of the zone through the end of April.
Drought, Southwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April. Extreme (D3) conditions persisted over all but the eastern portion of the zone where the severe (D2) category continued through the end of the month.
Drought, Northwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April. Only a small sliver of the exceptional (D4) drought remained across the far western portion of the zone with extreme (D3) conditions across the western portion of the zone and severe (D2) conditions over the eastern portion of the zone.
Drought, Animas River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April. Exceptional (D4) conditions persisted across the southern portion of the zone as the extreme (D3) category continued up north.
Drought, Four Corners / Upper Dolores River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April. Exceptional (D4) conditions persisted across the far southern portion of the zone while the extreme (D3) category continued elsewhere.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with exceptional (D4) conditions prevailing. The extreme (D3) drought persisted across the southeast portion of the zone with severe (D2) conditions continued over the far eastern portion of the zone through the end of April.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April. The exceptional (D4) drought persisted across central portions of the zone with extreme (D3) conditions elsewhere.
Drought, Grand and Battlement Mesas
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with exceptional (D4) conditions prevailing. An exception was across the far eastern portion of the zone where extreme (D3) conditions persisted.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with exceptional (D4) conditions prevailing. An exception was across the far southern portion of the zone where extreme (D3) conditions continued.
Drought, Upper Gunnison River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with extreme (D3) conditions across the far northwest portion of the zone and severe (D2) conditions elsewhere.
Drought, Grand Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with extreme (D3) conditions across all but the far southeast portion of the zone where the exceptional (D4) drought continued.
Drought, Debeque to Silt Corridor
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with exceptional (D4) conditions across all but the far southwest portion of the zone where the extreme (D3) drought continued.
Drought, West Elk and Sawatch Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with extreme (D4) conditions across the far northwest portion of the zone and severe (D2) conditions most everywhere else except for moderate (D1) drought across the far eastern portion of the zone.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The status of the drought remained largely unchanged across the zone by the end of April with extreme (D3) conditions across the western portion of the zone, severe (D2) conditions over central areas, and moderate (D1) drought across the far southeast portion of the zone. The extreme drought in the east-central portion of the zone improved to the severe category by the end of the month.
Drought, Roan and Tavaputs Plateaus
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The status of the drought remained largely unchanged through the month of April with extreme (D3) conditions across the western portion of the zone and the exceptional (D4) drought over the eastern portion. Exceptional conditions expanded to include the central part of the zone by the end of the month.
Drought, Central Colorado River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April. Exceptional (D4) conditions persisted across all but the far southeast portion of the zone where the extreme (D3) drought remained.
Drought, Elkhead and Park Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
The status of the drought remained largely unchanged through the month of April as exceptional (D4) conditions persisted over the southern and pockets of the northern and central areas of the zone. Meanwhile, the extreme (D3) category persisted elsewhere through the end of the month. An exception was across the far northeast portion of the zone where the extreme drought improved to the severe (D2) category.
Drought, Upper Yampa River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with extreme (D3) conditions across all but the far northeast and southern portions of the zone where the exceptional (D4) category continued.
Drought, Central Yampa River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The status of the drought worsened through the month of April as the exceptional (D4) category expanded to include all of the southern portion of the zone with exceptional conditions continuing over the central portions. Meanwhile, the extreme (D3) category continued across the far northern tier of the zone through the end of the month.
Drought, Lower Yampa River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
The status of the drought worsened through the month of April as the exceptional (D4) category expanded to include the majority of the zone. An exception was across the far northern tier of the zone where extreme (D3) conditions persisted through the end of the month.
Drought, Flattop Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April with exceptional (D4) conditions across all but the far northeast portion of the zone where the extreme (D3) category continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Winter Weather in Ohio, April 1, 20216 injured · $800,000 · 2 events
- Drought in New Mexico, April 1 to 30, 202141 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
- Drought in Montana, April 1 to 30, 202113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947180, 947181, 947182, 947183, 947184, 947185, 947186, 947187, 947188, 947189, 947190, 947191, 947192, 947193, 947229, 947231, 947233, 947234, 947238, 947239, 947240.